NOTICE Notice: This is an old thread. The last post was 988 days ago. If your post is not directly related to this discussion please consider making a new thread.
Results 1 to 9 of 9

Thread: Why did my straight hair grow in curly after starting chemotherapy?

  1. Default Why did my straight hair grow in curly after starting chemotherapy

    I take low-dose chemo as a treatment for rheumatoid arthritis, and a side effect was gradual hair loss. Because it never fell out all at once, I hadn't noticed that my new hairs were growing in curly. Eventually, they reached a length that was noticeable.

    Having always wanted curly hair, I do love this side-effect. I'm just wondering why it would do this, and can I expect it to last?

    If it makes a difference in your answer, I've been taking methotrexate for three years now, and unless my doctor changes my treatments I can expect to continue using it for the long-term.

    Thank you.


  2. #2
    Join Date
    Apr 2008
    Location
    manila, PH
    Posts
    4,128
    tinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond repute
    tinmuning has a reputation beyond reputetinmuning has a reputation beyond repute
    Patients are advised that although hair growth is possible post-chemotherapy, the hair that grows may not be the same as to what they have before. It may be a different texture, like what happened in your case, and even a different color. Let me quote from Naturallycurly.com: Where curls come to life! :
    "Cancer patients often find that after chemotherapy, their once-straight hair grows in curly. Chemo affects rapidly growing cells more than slowly growing ones, and hair follicles in the scalp grow rapidly. They are jolted by the chemo, and when they go back to work, they may have a new job description, says Dr. Jennifer Griggs. Over time, the hair follicle tends to return to its normal shape."

  3. Quote Originally Posted by RedQueen View Post
    I take low-dose chemo as a treatment for rheumatoid arthritis, and a side effect was gradual hair loss. Because it never fell out all at once, I hadn't noticed that my new hairs were growing in curly. Eventually, they reached a length that was noticeable.

    Having always wanted curly hair, I do love this side-effect. I'm just wondering why it would do this, and can I expect it to last?

    If it makes a difference in your answer, I've been taking methotrexate for three years now, and unless my doctor changes my treatments I can expect to continue using it for the long-term.

    Thank you.
    Hi,

    I agreed with you. Any way, your points of view make me thinking about some thing for my project.

    Pls try to keep posting.

    If you want to do more info, you also visit at:Hair job descriptions
    Tks and best regards
    Last edited by hdblue; 11-20-2010 at 03:53 AM.

  4. Really hope you make it through what must be a very painful experience, best of luck to you OP.

  5. I remember seeing on some kids science show years ago that curly hair is curly because it's weaker than straight hair. Maybe the low dose just weakened your hair follicles rather than halting hair production entirely?

  6. Quote Originally Posted by RedQueen View Post
    I take low-dose chemo as a treatment for rheumatoid arthritis, and a side effect was gradual hair loss. Because it never fell out all at once, I hadn't noticed that my new hairs were growing in curly. Eventually, they reached a length that was noticeable.

    Having always wanted curly hair, I do love this side-effect. I'm just wondering why it would do this, and can I expect it to last?

    If it makes a difference in your answer, I've been taking methotrexate for three years now, and unless my doctor changes my treatments I can expect to continue using it for the long-term.

    Thank you.
    I am just wondering.... Is it true? Never come across this type of things.

    THANKS

    Regards

  7. #7
    Join Date
    Jul 2011
    Location
    Colombia
    Posts
    214
    Basileuz has a spectacular aura aboutBasileuz has a spectacular aura aboutBasileuz has a spectacular aura aboutBasileuz has a spectacular aura aboutBasileuz has a spectacular aura about

    I believe I have a technical explanation for what has happened, if anyone is interested.
    What happens is that the medication acts by inhibiting folic acid (B12) metabolism. That way, transmetilation reactions will not complete successfully, leading to an accumulation of aminoacid homocysteine. That way, more homocysteine residues go into your hair. Curly hair is the result of chemical bonds known as sulfur bonds and homocysteine has a sulfur atom, being able to make that kind of bond.

    It should not last after treatment is completed, because the homocysteine levels will return to normal and so will the composition of your hair.
    Like betsky liked this post

  8. Default Still curley after all these years

    Hi. I'm new but wanted to add my two cents. I had very aggressive breast cancer in 2000 with massive chemo. I lost all of my hair (ALL) except for arms & legs! After treatment (chemo & radiation) my hair came in baby fine. I had always has spaghetti straight blonde hair. Having short hair for the very first time in life, I opted for a spunky short doo. It came in dark blonde, so I dyed it a few shades lighter, but it was very straight. I was hoping for a little bounce for all my trouble! Fast forward ten years to 2011. I got tired of dyeing it and cutting it, I let it grow. Lo and Behold! After two inches.. I sprouted curls. Massive curls ... And I HATE it. Now I know what they are always complaining about. It's unruly and oddly very symmetrical in it's curls. So, I must respectfully disagree that it returns to it's normal shape after a while. Lmao - after ten years I *finally* found out I hadn't been cheated after-all.

  9. #9
    Join Date
    Feb 2012
    Location
    usa
    Posts
    1,760
    betsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud ofbetsky has much to be proud of

    Quote Originally Posted by etinin View Post
    I believe I have a technical explanation for what has happened, if anyone is interested.
    What happens is that the medication acts by inhibiting folic acid (B12) metabolism. That way, transmetilation reactions will not complete successfully, leading to an accumulation of aminoacid homocysteine. That way, more homocysteine residues go into your hair. Curly hair is the result of chemical bonds known as sulfur bonds and homocysteine has a sulfur atom, being able to make that kind of bond.

    It should not last after treatment is completed, because the homocysteine levels will return to normal and so will the composition of your hair.
    as a nurse that used to work oncology your explanation imo
    is spot on however many times after treatment with
    antineoplastics, esp. long term treatment , the hair follicles will not return to baseline
    but remain curly.
    laughter is the best medicine when done kindly


Similar Threads

  1. Replies: 6
    Last Post: 03-26-2009, 11:16 AM
  2. Why did my boyfriend lie to me when he said he dosn't have a perscription to adderall
    By Chris C in forum ADHD and mental performace enhancing drugs (prescription stimulants)
    Replies: 5
    Last Post: 03-12-2009, 01:46 PM
  3. Why did chemotherapy make my once-straight hair grow in curly?
    By RedQueen in forum Cancer drugs (antineoplastics)
    Replies: 1
    Last Post: 09-08-2008, 09:50 PM
  4. Why are my withdrawals the same on Oxycontin after I relapsed two months ago after being clean for two years?
    By Breesha_33 in forum Fighting pain, and all about pain-killing drugs (analgesics)
    Replies: 2
    Last Post: 05-01-2008, 09:26 PM
  5. Replies: 0
    Last Post: 04-25-2008, 02:35 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
Protected by Copyscape CopySentry. Do not copy.